Just about everyone has heard of the street drug Ecstasy. Police have busted users and dealers while EMS providers have treated and transported users since the 1980’s. This particular drug is popular in nightclubs and is peddled as a “safe” drug. Well, if they mean “safe” by causing kidney failure, delusions, hallucinations, and heart failure, then sure, it is totally safe.
What is Molly? To provide a “pure” Ecstasy high, it has been made into a crystalline substance placed into a capsule as opposed to the compressed powder pill that it originated as. The sales pitch is that there are fewer additives in a crystal form and it provides a more “pure” high without as much risk. Well, as dealers become greedier and makers become lazier, purity of a drug is sacrificed. Add this to new designer drugs like “Bath Salts” being thrown into the mix; you have a drug with an increased risk of overdose, psychosis, and death. In fact, the rate of overdose among Americans under the age of 21 has increased by 128% since 2005.
With Molly becoming more and more dangerous, it is important for EMS workers and police to recognize the effects of this drug so that timely care can be rendered. If not, the risk of damage to the kidneys and brain, not to mention death, increases. So, how do we recognize it and how do we treat it?
During intoxication, users will have a euphoric feeling, have raised body temperatures, and appear disconnected. As the drug wears off, the person may become irritable, depressed, confused, and/or anxious.
To treat the patient:
- Assess airway, breathing, and circulation
- Apply oxygen
- Establish an I.V.
- Obtain a full set of vitals, including a blood glucose level
- Constantly monitor AVPU and Glasgow Common Scale findings
- Continuously recheck vitals
- If seizures occur, administer Lorazepam, per department protocols
- Be aware of hyperthermia and treat as appropriate
- Be aware of hyponatremia and treat as appropriate
The problem with the above list however, is that, as more and more designer drugs hit the market, it becomes harder and harder for responders to predict what drugs are mixed together, how they react together, and how the patient should be treated. By careful monitoring, we can combat this, to a degree, until the person can be delivered to the Emergency Room for definitive care.
Because of the psychological effects of Molly, it is possible for a patient to become combative and need to be restrained. If at all possible, it may be a good idea to have a the police follow the ambulance en route to the hospital to assist, since the patient, like with many other drug induced rages, can be quite strong and aggressive.
With quick recognition and proper treatment, we as first responders can reduce morbidity and mortality of recreational drug users harmed by the effects of Molly. As this drug grows in popularity and the risk of drugs being mixed with an already dangerous substance becomes more common, we need to become even more aware of its existence and patient treatment. Otherwise, we will fall short of our goals and see more users crash and burn at the end of a short life.
Disclaimer: The content in this article is the opinion